Indiana, 2005

Tornadoes and Hail in Indiana, November 15, 2005

November 15, 2005 · NWS IND · 23 events in 18 counties and zones

An area of severe thunderstorms moved through central Indiana on the afternoon and evening of 15 November 2005, fueled by abnormally warm conditions which had been the rule across the region for the first half of the month. One strongly rotating supercell produced three tornadoes, two of them rated strong F3, over southern portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
32
Property damage
$17 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of severe thunderstorms moved through central Indiana on the afternoon and evening of 15 November 2005, fueled by abnormally warm conditions which had been the rule across the region for the first half of the month. One strongly rotating supercell produced three tornadoes, two of them rated strong F3, over southern portions of central Indiana. Additional severe weather occurred with other supercells and squall line storms across central Indiana. Thanks to early warnings and heightened awareness of the severe weather threat, no one was killed by the tornadoes, and only one serious injury was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 15, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Nov 15, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST TUE NOV 15 2005

.DISCUSSION...

FORECAST FOCUS IS ON STORMS TONIGHT THEN COLD AIR/POSSIBLE PRECIP IN
THE SHORT TERM.

AT 19Z WARM FRONT WAS ACROSS SRN FORECAST AREA /FA/ WITH SFC LOW NW
OF KSTL. LINE OF TSRA WAS APPROACHING FA FM THE SW WITH ANOTHER LINE
CLOSER TO SFC LOW BACK IN MO.

MODELS IN DECENT AGREEMENT WITH MOST FEATURES AGAIN TODAY. WILL USE
A BLEND.

EXPECT WARM FRONT TO LIFT N THRU FA THIS AFTN BEFORE COLD FRONT
MOVES SWIFTLY THROUGH THE FA THIS EVENING. EXPECT ANOTHER LINE OF
TSRA NEAR OR AHEAD OF SFC FRONT. THUS WILL CONTINUE HI POPS MOST
AREAS. FAR WRN FA MAY BE A PROBLEM IF TSRA MOVE WELL AHEAD OF FRONT
AND THUS ARE OUT OF WRN FA AROUND 00Z. MAY GO A LITTLE LOWER POPS
THERE TO ACCOUNT FOR THIS. WILL CONTINUE TO MENTION SEVERE AS SHEAR
PROFILES ARE IMPRESSIVE AND FA IS IN HIGH RISK. PRECIP WILL END
AROUND MIDNIGHT AS DRY SLOT WORKS IN. COLD AIR WILL QUICKLY FLOW IN
BEHIND FRONT SO SHOULD HAVE NO TROUBLE REACHING LOWS NEAR MAV
NUMBERS IN THE MID TO UPPER 30S. WINDS WILL GUST OVER 30 MPH IN WAKE
OF SFC LOW AS WELL...ESPECIALLY NWRN FA.

ON WEDNESDAY COLD ADVECTION WILL KEEP TEMPS FROM RISING MUCH. WENT
JUST A FEW DEGREES ABOVE MINS FOR HIGHS. THIS IS NEAR MAV NUMBERS
MOST AREAS. 925MB PROGS SHOW PLENTY OF MOISTURE AROUND...ESPECIALLY
NRN FA. COLD ADVECTION/CYCLONIC FLOW MAY INTERACT WITH THIS MOISTURE
TO PRODUCE A FEW LIGHT SNOW SHOWERS ACROSS NRN HALF OF FA. WILL KEEP
SLIGHT CHC POPS GOING THERE.

CLOUDS WILL GRADUALLY EXIT BY THU MORNING AS HIGH PRES MOVES IN.
TEMPS WILL PLUMMET INTO THE LOWER 20S FOR LOWS. WITH SUCH A COLD
START EVEN WITH SUN TEMPS WILL STAY IN THE 30S MOST AREAS DURING THE
DAY THU.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 15, 4:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 AM EST TUE NOV 15 2005

INZ021-028>031-035>049-051>057-060>065-067>072-160930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
421 AM EST TUE NOV 15 2005

...DANGEROUS SEVERE WEATHER OUTBREAK POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD DAMAGING WINDS ARE LIKELY AND TORNADOES ARE ALSO
POSSIBLE ACROSS CENTRAL INDIANA AFTER 3 PM TODAY.

WIDESPREAD RAIN AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA
THIS MORNING. LOCALLY HEAVY RAINS AND FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE...MAINLY THROUGH NOON. THIS ACTIVITY IS NORTH OF A
WARM FRONT THAT IS EXPECTED TO MOVE NORTHWARD ACROSS THE AREA TODAY.

BY LATE AFTERNOON...THE WARM FRONT IS EXPECTED TO LIFT TO A
POSITION ROUGHLY FROM NEAR LAFAYETTE TO NORTH OF MUNCIE.
MEANWHILE, A COLD FRONT WILL INTENSIFY AND MOVE INTO CENTRAL
ILLINOIS BY LATE AFTERNOON. AFTER 3 PM...THERE IS THE POTENTIAL
THAT THUNDERSTORMS COULD DEVELOP SOUTH OF THE WARM FRONT AND EAST
OF THE COLD FRONT OVER CENTRAL INDIANA. IF ANY STORMS DO FORM WELL
EAST OF THE COLD FRONT...THEY COULD QUICKLY BECOME CAPABLE OF
PRODUCING DAMAGING WINDS AND TORNADOES.

AFTER 5 OR 6 PM...A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO
FORM ALONG THE COLD FRONT ACROSS EASTERN ILLINOIS. THIS LINE OF
STORMS WILL THEN MOVE EAST NORTHEAST AT AROUND 50 MPH ACROSS THE
AREA. THIS LINE WILL BE CAPABLE OF PRODUCING WIDESPREAD DAMAGING
WINDS ALONG WITH ISOLATED TORNADOES.

RESIDENTS OF CENTRAL INDIANA ARE URGED TO STAY TUNED TO LOCAL
MEDIA OUTLETS INCLUDING RADIO AND TELEVISION ALONG WITH NOAA ALL
HAZARDS RADIO. WEATHER CONDITIONS WILL CHANGE RAPIDLY TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SPOTTY SNOW SHOWERS WILL BE POSSIBLE ON WEDNESDAY. NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM TODAY. GREATEST RISK
FOR SEVERE WEATHER APPEARS TO BE FROM 4 PM THROUGH 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

CO

In the hours before

Special weather statement, Nov 15, 9:08 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
908 AM EST TUE NOV 15 2005

INZ071-072-151515-
JACKSON-JENNINGS-
INCLUDING THE CITY OF...SEYMOUR
908 AM EST TUE NOV 15 2005

SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS
JENNINGS COUNTY AND EASTERN JACKSON COUNTY THROUGH 1015 AM. WINDS
MAY GUST OVER 35 MPH. ALSO...RAIN MAY BE HEAVY AT TIMES AND CAUSE
FLOODING OF LOW LYING AREAS.
Local storm report, Nov 15, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FUNNEL CLOUD     BAINBRIDGE              39.76N 86.81W
11/15/2005                   PUTNAM             IN   LAW ENFORCEMENT

            SHERRIFF REPORTED A FUNNEL CLOUD OVER BAINBRIDGE MOVING
            EAST ALONG U.S.36

&&

OGREN

The radar

The Indianapolis radar (KIND), 62 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Parke

When
November 15, 3:00 PM EST
Where
Parke County, 6 mi SE of Rockville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.300, -86.767

A few trees were downed.

Thunderstorm Wind, Knox

When
November 15, 3:00 PM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.417, -86.533

Power lines were downed.

Thunderstorm Wind, Vigo

When
November 15, 3:00 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -86.250

An overhang on a building was torn off by high winds.

Thunderstorm Wind, Clay

When
November 15, 3:12 PM EST
Where
Clay County, 6 mi SW of Brazil
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.900

A few trees were downed.

Hail, Clay

When
November 15, 3:21 PM EST to 3:23 PM EST
Where
Clay County, Brazil
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -85.267

Hail, Knox

When
November 15, 3:24 PM EST to 3:26 PM EST
Where
Knox County, Monroe City
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.950, -86.467

Thunderstorm Wind, Putnam

When
November 15, 3:30 PM EST
Where
Putnam County, 8 mi W of Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.217

A few trees were downed.

Tornado, Daviess

When
November 15, 3:40 PM EST to 3:50 PM EST
Where
Daviess County, 2 mi NE of Washington
Rating
F3
Path length
10 mi
Path width
440 yd
Injuries
31 direct, 0 indirect
Property damage
$12 million
Reported by
NWS STORM SURVEY
Coordinates
39.700, -87.150

An F3 tornado touched down near Washington, Indiana on the afternoon of 15 November 2005, and proceeded northeast for 12 miles, lifting at Crane Naval Base in Martin County. The tornado was up to 1/4 mile wide at times. The worst damage occurred 4 miles northeast of Montgomery. K&K Industries sits at that site. Abe Knepp, the owner, is also a chaplain for Daviess County Emergency Management, and was monitoring law enforcement radio traffic while at work. His decision to send his 120 employees home early likely saved several lives, as the plant was destroyed by the tornado 30 minutes after it was cleared. 123 homes and 20 businesses sustained damage in Daviess County. Despite the amount of damage, only one of the 31 reported injuries was considered serious.

Thunderstorm Wind, Putnam

When
November 15, 3:50 PM EST
Where
Putnam County, 4 mi S of Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.133, -86.117

A few trees were downed.

Tornado, Martin

When
November 15, 3:50 PM EST to 3:56 PM EST
Where
Martin County, 1 mi NW of Bramble
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.683, -87.517

An F3 tornado touched down near Washington, Indiana on the afternoon of 15 November 2005, and proceeded northeast for 12 miles, lifting at Crane Naval Base in Martin County. The tornado was up to 1/4 mile wide at times. The worst damage occurred 4 miles northeast of Montgomery. K&K Industries sits at that site. Abe Knepp, the owner, is also a chaplain for Daviess County Emergency Management, and was monitoring law enforcement radio traffic while at work. His decision to send his 120 employees home early likely saved several lives, as the plant was destroyed by the tornado. 123 homes and 20 businesses sustained damage in Daviess County. Despite the amount of damage, only one of the 31 reported injuries was considered serious.The tornado was only on the ground for 2 miles in Martin County, and was significantly weaker and smaller.

Thunderstorm Wind, Greene

When
November 15, 4:00 PM EST
Where
Greene County, Owensburg
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.850, -86.400

Trees were downed along State Road 45 near Owensburg.

Thunderstorm Wind, Owen

When
November 15, 4:20 PM EST
Where
Owen County, 1 mi N of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -87.350

A large tree was downed near Spencer.

Tornado, Lawrence

When
November 15, 4:25 PM EST to 4:26 PM EST
Where
Lawrence County, 1 mi S of Coveyville
Rating
F1
Path length
0.2 mi
Path width
50 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.467, -87.400

An F1 tornado touched down briefly in northern Lawrence county, damaging two homes. This tornado came from the same supercell that spawned an F3 tornado in Daviess and Martin counties. The supercell would go on to produce an additional F3 in Bartholomew and Shelby counties later in the afternoon.

Thunderstorm Wind, Morgan

When
November 15, 4:35 PM EST
Where
Morgan County, 2 mi ENE of Paragon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -87.017

Large tree limbs were downed.

Hail, Brown

When
November 15, 4:44 PM EST to 4:46 PM EST
Where
Brown County, Nashville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -86.867

Tornado, Bartholomew

When
November 15, 5:19 PM EST to 5:20 PM EST
Where
Bartholomew County, 2 mi NW of Hope
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.467, -87.200

A strong F3 tornado touched down in northern Bartholomew county on 15 November 2005, continuing into southeast Shelby county, where it would do the majority of its damage. No one was killed by this powerful tornado, despite areas of severe damage, and only one minor injury was reported. A resident sustained an ankle injury when moving quickly down into his basement with his family to take cover. The worst damage along the tornado's path took place along and near Vandalia Road just east of the town of Geneva, where a large hog farm was severely damaged, and an old farm house was blown off its foundation. The structural integrity of the destroyed home was insufficient to justify a violent rating. Around 25 properties were damaged in this largely rural area, with six declared total losses.

Tornado, Shelby

When
November 15, 5:20 PM EST to 5:32 PM EST
Where
Shelby County, 1 mi SW of Norristown
Rating
F3
Path length
8 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.533, -87.117

A strong F3 tornado touched down in northern Bartholomew county on 15 November 2005, continuing into southeast Shelby county, where it would do the majority of its damage. No one was killed by this powerful tornado, despite areas of severe damage, and only one minor injury was reported. A resident sustained an ankle injury when moving quickly down into his basement with his family to take cover. The worst damage along the tornado's path took place along and near Vandalia Road just east of the town of Geneva, where a large hog farm was severely damaged, and an old farm house was blown off its foundation. The structural integrity of the destroyed home was insufficient to justify a violent rating. Around 25 properties were damaged in this largely rural area, with six declared total losses.

Thunderstorm Wind, Putnam

When
November 15, 6:02 PM EST
Where
Putnam County, 4 mi W of Bainbridge
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.933, -86.750

Thunderstorm Wind, Henry

When
November 15, 6:20 PM EST
Where
Henry County, 8 mi SE of New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.683, -87.133

Trees were downed.

Thunderstorm Wind, Boone

When
November 15, 6:29 PM EST
Where
Boone County, 7 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.800, -86.917

Several trees were downed.

Thunderstorm Wind, Hamilton

When
November 15, 6:35 PM EST
Where
Hamilton County, Sheridan
Measured
50 kt (58 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
38.950, -86.467

Tree limbs were broken along State Road 47.

Thunderstorm Wind, Hamilton

When
November 15, 6:40 PM EST
Where
Hamilton County, 5 mi E of Sheridan
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.317, -85.800

Trees were downed.

Thunderstorm Wind, Hendricks

When
November 15, 6:56 PM EST
Where
Hendricks County, Brownsburg
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.350, -85.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyThe tornado archive for Indiana, 2005Warnings in Indiana, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479494, 5479495, 5479496, 5479549, 5479550, 5479551, 5479552, 5479555, 5479553, 5479556, 5479554, 5481877, 5479557, 5481878, 5481879, 5479610, 5479611, 5481880, 5481881, 5481882, 5481883, 5481884, 5481885.